Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 125, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 31, 2004, 6:48 PM CDT for Cavalier County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2004, 6:48 PM CDT (23:48 UTC)
- Expired
- Jul 31, 2004, 7:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Cavalier County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 153 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.8 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1448 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 312348 SVRFGF NDC019-010030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 647 PM CDT SAT JUL 31 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA * UNTIL 730 PM CDT. * AT 643 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LANGDON...MOVING TO THE SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OSNABROCK AT 715 PM AND MILTON AT 730 PM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4888 9839 4872 9853 4856 9807 4873 9796 $$ TG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:35 PM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, Jul 31, 2:35 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 235 PM CDT SAT JUL 31 2004 .SHORT TERM... SFC TROUGH MOVING THROUGH CENTRAL ND...WITH MAIN LOW CENTER IN NORTH CENTRAL SD. SFC WARM FRONT IS WELL DEVELOPED FROM SOUTHEAST ND INTO SOUTHEAST MN...WHERE DEEPER MOISTURE IS. MODELS IN PRETTY GOOD AGREEMENT AND PREFER ETA FOR DETAILS...WHICH SEEMS TO HAVE BETTER HANDLE ON CONVECTIVE THREATS FOR NEXT FEW DAYS. FOR TONIGHT...FEEL BEST CHANCE AT ORGANIZED DEEP CONVECTION WILL BE ACROSS SOUTHEAST ND INTO WEST CENTRAL MN. DEEPER MOISTURE AND BETTER INSTABILITY HERE...COUPLED WITH BACKED SFC WINDS NORTH OF WARM FRONT COULD PROVIDE FOCUS FOR SOME SEVERE STORMS. SHEAR IS SUFFICIENT HERE FOR SOME SUPERCELLS AS WELL...WHICH WILL NEED TO BE MONITORED. TO THE NORTH...SFC BOUNDARY AND SHORTWAVE ALONG WITH MARGINAL INSTABILITY COULD AID SCATTERED STORMS...SO WILL CONTINUE MENTION. ON SUNDAY...SFC FRONT WILL SAG JUST SOUTH OF AREA...AS CONVECTION EXITS SOUTHEAST AREA DURING THE MORNING. TEMPS SHOULD REBOUND TO NEAR NORMAL WITH A DRY DAY EXPECTED. BY SUNDAY NIGHT...NEXT SHORTWAVE WILL FOCUS LIFT ALONG AND NORTH OF BOUNDARY IN WESTERN DAKOTAS. EXPECT AN MCS(POSSIBLY SEVERE) TO THEN PROPAGATE EAST THROUGH THE FORECAST AREA SUNDAY NIGHT INTO MONDAY. STRONG 850MB CONVERGENCE/WARM ADVECTION COUPLED WITH STEEP LAPSE RATES AND 40-50KT NEAR 500MB WILL AID THUNDERSTORMS. BEST CHANCE FOR SEVERE WEATHER WILL BE ACROSS SOUTHERN AREAS...AND THIS WILL NEED TO BE WATCHED IN LATER RUNS. VERY STRONG MOISTURE CONVERGENCE IN 850-700MB LAYER AREA ARE ALSO PRESENT...SO HEAVY RAIN ALSO POSSIBLE AS PRECIPITABLE WATERS INCREASE TO AROUND 1.50 INCHES. FOR NOW WILL INCREASE POPS TO 50 PERCENT IN SOUTH...BUT THIS MAY NEED TO BE INCREASED TO LIKELY IF EVENT BECOMES MORE CERTAIN. MAIN SEVERE THREAT WOULD BE LARGE HAIL AND POSSIBLY WINDS...ALTHOUGH EVENT SEEMS TO BE ELEVATED WHICH WOULD MEAN MORE OF A LARGE HAIL THREAT WITH ELEVATED SUPERCELLS POSSIBLE. FOR MONDAY AND TUESDAY...EXPECT CONVECTION TO LINGER IN EAST INTO AFTERNOON BEFORE MOVING OUT OF AREA THEREAFTER. REGION WILL REMAIN IN ACTIVE NORTHWEST FLOW ALOFT WITH SFC BOUNDARY LINGERING NEAR OR JUST SOUTH OF REGION THROUGH TUESDAY. WILL NEED ANOTHER CHANCE FOR THUNDERSTORMS TUESDAY AS NEXT SHORTWAVE AFFECTS REGION. TIMING OF SYSTEMS VERY TOUGH AFTER 24 HOURS...SO STAY TUNED. .LONG TERM(WED-SAT)... GFS CONSISTENT FROM RUN TO RUN AND IN GOOD AGREEMENT WITH OTHER LONG RANGE MODELS. CONSENSUS IS FOR MID LEVEL RIDGE TO SHIFT EAST OVER PLAINS MID/LATE WEEK. SURFACE LEE TROUGH REMAINS ANCHORED OVER HIGH PLAINS. WITH ABOVE SCENARIO TOUGH TO PIN POINT POTENTIAL FOR RIDGE RIDING TSRA AND HOW FAR EAST CONVECTION WILL PROPAGATE INTO RIDGE OVER FA. BEST OVERALL POTENTIAL FOR PCPN LOOKS TO BE LATE FRIDAY/SATURDAY AS GFS CONSISTENT IN FLATTENING RIDGE WITH HEALTHY SHORT WAVE. WITH RIDGE TEMPERATURES SHOULD RANGE AT OR ABOVE AVERAGE UNTIL LATE IN PERIOD. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK/AV
Hazardous weather outlook, Jul 31, 7:26 AM CDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 726 AM CDT SAT JUL 31 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-311400- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 726 AM CDT SAT JUL 31 2004 CORRECTION TO LAST SENTENCE ...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF EASTERN NORTH DAKOTA AND PARTS OF NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND NIGHT... ...SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AND MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE FORECAST FOR PARTS OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA SOUTH OF A LINE FROM LANGDON NORTH DAKOTA TO WADENA MINNESOTA. SEVERE THUNDERSTORMS SHOULD DEVELOP AFTER 3 PM AND WILL CONTINUE OVERNIGHT. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE. THE ATMOSPHERE WILL BECOME UNSTABLE BY LATE AFTERNOON WITH DEWPOINTS RISING INTO THE 60S. A WEAK COLD OVER SOUTHERN CANADA WILL EXTEND FROM NEAR BAUDETTE TO NORTHWEST SOUTH DAKOTA BY LATE AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF WEST CENTRAL MINNESOTA ON SUNDAY MORNING. THE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS AND WOULD BE MOST LIKELY SOUTH OF A LINE FROM PARK RAPIDS TO FERGUS FALLS MINNESOTA. SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA ON MONDAY. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.